Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 68, NWS Omaha, NE

May 10, 2003Nemaha County, Richardson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 10, 2003, 3:58 AM CDT for Nemaha County, Richardson County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 3:58 AM CDT (08:58 UTC)
Expired
May 10, 2003, 4:30 AM CDT
In force
32 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Nemaha County, NE, Richardson County, NE

The radar

The Omaha radar (KOAX), 129 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 3:15 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

533 
WUUS53 KOAX 100858
SVROAX
NEC127-147-100930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
356 AM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEMAHA COUNTY IN SOUTHEAST NEBRASKA
  RICHARDSON COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 430 AM CDT

* AT 355 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTH OF HUMBOLDT TO 9
  MILES SOUTHWEST OF DAWSON...OR FROM 22 MILES NORTHWEST OF FALLS
  CITY TO 18 MILES WEST OF FALLS CITY...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AUBURN...VERDON...STELLA...SHUBERT
  BROWNVILLE...BARADA

WINDS OF 60 MPH AND HAIL THE SIZE OF NICKELS ARE POSSIBLE. FOR YOUR 
PROTECTION...GO TO THE LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY 
FROM WINDOWS.

THIS REPLACES THE SEVERE THUNDERSTORM WARNING PAWNEE AND NEMAHA 
COUNTIES.  THUS THE SEVERE THUNDERSTORM WARNING FOR PAWNEE COUNTY 
HAS BEEN CANCELLED.

LAT...LON 4031 9603 3992 9601 4013 9544 4046 9572

$$

CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:50 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 10, 2:50 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 AM CDT SAT MAY 10 2003

SURFACE ANALYSIS AT 06Z SHOWED LOW PRESSURE OVER SWRN CORNER OF KS
WITH A WARM FRONT EXTENDING FROM THE LOW ACROSS SRN KS INTO NORTH
CENTRAL MO. UPPER LOW WAS OVER NWRN CO. SCT CONVECTION HAD DEVELOPED
RECENTLY ALONG THE KS BORDER IN SERN NEB ALONG H85 CONVERGENCE ZONE.
SHOWERS AND THUNDERSTORMS LIKELY ACROSS ALL THE AREA TODAY AS SFC
LOW MOVES NORTHEAST ALONG THE FRONT AND UPPER WAVE LIFTS ACROSS THE
CENTRAL PLAINS. SFC LOW EAST OF AREA TONIGHT BUT CHANCE OF SHOWERS
WILL CONTINUE AS UPPER SYSTEM GRADUALLY SHIFTS EAST.  WILL LEAVE
SUNDAY DRY FOR NOW BUT DEPENDING HOW FAR EAST UPPER LOW ACTUALLY
MAKES IT SOME INSTABILITY SHOWERS MAY BE POSSIBLE IN ERN AREAS IN
THE AFTN.

DRY PERIOD STILL LOOKS GOOD FOR MONDAY WITH MODEL DIFFERENCES SHOWING
UP IN THE MONDAY NIGHT AND TUESDAY TIME FRAME. GFS LOOKS OVERDONE IN
HANDLING OF FEATURES DURING THIS TIME AS MENTIONED BY HPC. LITTLE
IF ANY CHANGE AT THIS TIME DUE TO UNCERTAINTY OF MODELS.

.OMA...NONE.

FOBERT
Hazardous weather outlook, May 9, 5:40 PM CDT, 10 hours 18 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
540 PM CDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SATURDAY

THERE IS A CHANCE FOR A FEW THUNDERSTORMS IN SOUTHEASTERN
NEBRASKA LATE TONIGHT...HOWEVER NO SEVERE STORMS ARE EXPECTED. A
STORM SYSTEM MOVING OUT OF SOUTHERN COLORADO WILL MOVE EAST
TONIGHT. SHOWERS WILL MOVE INTO SOUTHEASTERN NEBRASKA LATE
TONIGHT...WITH A FEW EMBEDDED THUNDERSTORMS POSSIBLE.

THE STORM SYSTEM WILL CONTINUE TO MOVE ACROSS NORTHERN KANSAS AND
BE OVER NORTHWESTERN MISSOURI BY SATURDAY AFTERNOON. WIDESPREAD
SHOWERS ARE EXPECTED ACROSS THE AREA WITH A FEW EMBEDDED
THUNDERSTORMS POSSIBLE. NO SEVERE STORMS ARE EXPECTED FOR
SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THERE WILL ALSO BE ANOTHER CHANCE OF THUNDERSTORMS TUESDAY AND
WEDNESDAY ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA...BUT THE
CHANCE FOR SEVERE WEATHER IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR SATURDAY.

GRIFFIS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:52 AM CDTSevere Thunderstorm WarningOAXPawnee, Richardson38 min
May 10, 3:30 AM CDTSevere Thunderstorm WarningOAXRichardson30 min
May 10, 3:43 AM CDTSevere Thunderstorm WarningOAXNemaha, Pawnee32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.